Woman dies after contraceptive pill causes fatal blood clot
A teaching assistant in the UK collapsed and died from a blood clot caused by taking the contraceptive pill after being sent home from a minor injuries unit with painkillers, an inquest has heard.
In a narrative verdict, South Staffordshire Coroner Andrew Haigh ruled that Fallan Kurek, 21, died from a "massive" pulmonary embolism after the side-effects of the pill were not effectively treated.
The hearing was told that Ms Kurek, from Tamworth, Staffordshire, was assessed by a nurse at the town's Sir Robert Peel community hospital on 8 May last year after complaining of chest pains and feeling breathless.
Ms Kurek, who had been given prescriptions for the pill at her GP's surgery in October 2014, and January and March 2015, collapsed at her home and went into cardiac arrest three days after attending the community hospital.
Although the inquest heard that it was likely that Ms Kurek was suffering from a blood clot on her lungs caused by a deep vein thrombosis at the time of the hospital visit, nurse Stuart Lamb diagnosed her pain as being muscular.
Mr Lamb told the inquest that the patient had given him a three-day history of central chest pain which became worse following exertion.
Blood pressure and other tests were then conducted, and Ms Kurek was also assessed using an ECG machine, leading to results within normal limits.
Commenting on the care provided at the minor injuries unit, emergency consultant Dr James Crampton, who works in Burton-on-Trent, told the inquest that other than chest pain, the patient had no abnormal signs suggestive of a pulmonary embolism.
Ms Kurek's father Brian told the inquest that leg pain and the fact that she was taking the pill - to regulate heavy periods - had been mentioned during the hospital visit.
Fallon Kurek's parents
Recording his findings as to the circumstances of the death, Mr Haigh said that Ms Kurek suffered "irrecoverable" brain damage by the time she arrived at Sutton Coldfield's Good Hope Hospital, where she died three days later.
The coroner added that he did not consider a change in the brand of pill being taken by Ms Kurek to be a factor in her death.
Addressing her attendance at the minor injuries unit, Mr Haigh added: "Here there appears to be a direct conflict in the evidence that I have heard.
"Mr Lamb cannot recall any reference to the fact that she was taking the pill. The likelihood is, on the evidence I have heard, that it was mentioned."
Ms Kurek's GP, Christopher Jones, told the inquest that she had been assessed before being given repeat prescriptions for the pill and her blood pressure and body mass index had been completely normal.
"She was assessed as being extremely low risk," the doctor told the inquest, which heard that contraceptive pills are issued with leaflets warning of a raised risk of deep vein thrombosis.
Speaking on behalf of Ms Kurek's parents and other relatives after the hearing, her aunt, Rebecca Loeve said: "As a family we are devastated at the loss of our beloved Fallan at 21 years of age.
"It is clear from the evidence given at the inquest that when Fallan attended the Robert Peel minor injuries unit, the nurse did not further asses the risk of deep vein thrombosis.
"We love Fallan so much and we miss her desperately."
The NHS advises that the combined contraceptive pill - containing oestrogen - causes the blood to clot slightly more easily, leading to a slight increase in the risk of deep vein thrombosis.
There is no increased risk from progestogen-only pills.